Talk

Advanced search

To be so hurt by my doctor's comment

(82 Posts)
Lisalacuistot Thu 11-Apr-19 13:12:53

Long time reader but first time poster. I have epilepsy. Been struggling with it for years. I am now 25 , and is on new medications that have been more effective than all the ones I have tried before. But the side effects are awful ( I am depressed all the time , so tired , gained weight , can barely walk the first few hours after taking it).

I have explained that to my doctor. He then told me that all anticonvulsants have this type of side effects. Because they are meant to slow down your brain activity. I am OK with the drowsiness and tiredness ( Experienced it with all the anti epilepsy drugs I have taken in the past). But not the feeling of sadness and crying all the time.

So , he asked me where I am originally from. Which I told him. He proceeded to say " Well people in your home country don't even have food , so you should be happy and grateful that you even have access to medication. You are being difficult , better be depressed than dead because of epilepsy in Ethiopia."

He did really hurt me. Am I being too sensitive or is it unprofessional to say that ?

krustykittens Thu 11-Apr-19 13:14:55

Bloody hell! TOTALLY unprofessional! See another GP and report him!

SerenDippitty Thu 11-Apr-19 13:15:25

He was being totally unprofessional.

AnneLovesGilbert Thu 11-Apr-19 13:15:33

Totally unacceptable. YANBU to be upset and I’d get a new GP.

helpmum2003 Thu 11-Apr-19 13:15:57

Report him, that is totally unacceptable.

TheBitterBoy Thu 11-Apr-19 13:16:53

That is absolutely unacceptable! How dare he say that, you should report him.

mbosnz Thu 11-Apr-19 13:16:56

HE SAID WHAT?!!!!

Please report him, and yes, get a new GP. One that isn't a racist arsehole.

krustykittens Thu 11-Apr-19 13:16:56

I'd love to know why the information about where you are from had ANYTHING to do with your medical condition! The new medication is clearly causing problems that impact on your day to day life and you are not wrong for wanting to find a solution that keeps your epilepsy in check and live as normal a lie as possible.

VampirateQueen Thu 11-Apr-19 13:17:27

Report him, that is disgusting.

RosaWaiting Thu 11-Apr-19 13:17:42

report him
this is appalling

I take antidepressants and the best the GP I saw said to me "it's not about getting you up to a level where you merely function. I want to get you to a level where you can actually enjoy your life".

Medicine is about many things. There are times when the best you can hope for is a broken leg healing well, for example. But there are also times when a medical professional can see a best possible outcome in a different way - and saying "well, you could be starving in another country and have no access to meds" is not making any effort at all!

I hope you find a good doctor and get more help flowers

TheHodgeoftheHedge Thu 11-Apr-19 13:21:37

Bloody hell. You need medical help and have been patronized like that?! I would definitely complain.

IHateUncleJamie Thu 11-Apr-19 13:29:36

WTAF? Disgusting. 😱😱 Report him and refuse to see him again.

As an aside, have you tried Pregabalin? Gabapentin gave me those side effects (felt like a zombie) but Pregabalin didn’t. flowers

lunar1 Thu 11-Apr-19 13:30:07

Report him!

Then ask for a specialist referral for a review of your anti-convulsants. There are so many options now. Your GP sounds like he hasn't done and further reading since medical school decades ago.

Crinkle77 Thu 11-Apr-19 13:30:41

Wtaf!!!! What a cheeky bastard. Definitely complain.

bigbluebus Thu 11-Apr-19 13:31:59

Totally unprofessional - was this your GP or a neurologist/hospital doctor? Definitely report - look up the complaints procedure of the GP practice/health trust on their website.

manicinsomniac Thu 11-Apr-19 13:32:40

WHAT?!?

Report. Please! That is the worst thing I've ever heard from a doctor regarding mental health issues - and that's saying something.

LondonJax Thu 11-Apr-19 13:32:56

Patronising and racist.

How did he even think you were from a different country? Did he miss the note that you can have dark skin and be UK born and bred for many generations? So that's most definitely racist quite apart from anything else.

You're not in Ethiopia so how people there are coping (or not) is completely irrelevant. I didn't know the NHS was measuring your medical needs based on your country of (perceived) origin now...

notharryssally Thu 11-Apr-19 13:34:14

You must report him OP. This is absolutely shocking.

SuchAToDo Thu 11-Apr-19 13:34:40

That's disgusting the comment he said to you, you did not deserve to be spoken to like that or the comment he made to you...report him today, he needs to learn that he can't speak ti patients like that

Lisalacuistot Thu 11-Apr-19 13:34:41

@bigbluebus It's my GP. My neurologist put me on the new tablets about a month ago, and I am not seeing him again until August.

Myheartbelongsto Thu 11-Apr-19 13:34:59

I honestly wouldn’t give two fucks and would just get on with my day.

AbsentmindedWoman Thu 11-Apr-19 13:36:41

That is awful, please do report him and insist on seeing a different doctor.

I'm so sorry that happened to you.

Orlandointhewilderness Thu 11-Apr-19 13:36:41

that is utterly awful. You have every reason to make a complaint, that is so unprofessional.

OurChristmasMiracle Thu 11-Apr-19 13:36:42

Hello OP. I too have epilepsy. It was hard to manage at first but on the right medication I am fine. I’ve historically suffered with depression but that was due to a very difficult time in my life and was not helped by antidepressants (as in my doctors words it was a normal natural reaction to the life events I’d recently experienced and it would be more concerning if I wasn’t depressed).

I’m on lamotrigine and have absolutely no side effects. I go to work; and gym daily. I function normally.

Please see a different doctor.

dronesdroppingzopiclone Thu 11-Apr-19 13:38:33

This person needs to be reported. BIG time!

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »